Post Number: 23
|Posted on Saturday, March 03, 2012 - 08:13 am: ||
Hi Keith long time no speaky..hope you are well.
I am on small dose steroids for a bad attack of gout at the moment keith as low dose colchicine never touched the sides. When i am on the steroids alot of my muscle aches and pains and stiffness and weakness and balance disappear?
I remember you telling me you take a small dose of steroid still, is this why?
I do wonder that after 16 years of transplant whether i don't have some arthritus or osteoporosis going on and bone problems are effecting my gait and would be responsible for daily stiffness in shoulder neck and back?
Should i have been scanned for this by now??
Post Number: 216
|Posted on Saturday, March 03, 2012 - 12:03 pm: ||
Hiya Ivan (didnt realise u changed username!),
Yeah. I'm still on 2.5mg pred by choice .. I've been offered higher or lower dose but have found that 2.5mg kinda suits me.
Sorry that the colchicine isn't working too well for you
I guess you could easily have some bone related issues by now .. I certainly do at about 8 yrs post-tx.
Because I lost my hip due to a bone thing (called AVN) they did a DEXA scan for me (bone density) which showed I had osteopenia. The standard protocol is supposed to be to re-test every couple of years .. but getting that done thru the NHS seemed like getting blood from a stone tbh .. so I started doing it every other year at Nuffield in Taunton .. only £60 so not an outrageous cost - but mildly annoying that getting the NHS to pay seems to be a no hoper for me.
I eventually managed to persuade my gp (Dr H) to let me pay for my own DEXA .. he was fine with that .. I said it would put my mind at rest to monitor it so I knew it wasn't getting too bad over time.
In my view all renal tx patients with bone pain etc should be given DEXA scans .. so yes I think you should .. but I don't know what the official policy is tbh.
As an aside it is also pretty possible that you have low vitamin D (tacro and cyclopsorin can cause vitamin D to run low over time) - I think I've heard that low vitamin D can cause some of the things you described (pain, weakness, dodgy balance etc)... so it might be worth asking for that to be tested some time. Normal Uk range is 55-75 ... but its always lower at the end of winter and higher at the end of summer (due to the sunlight!). Mine runs from a low of about 20 at this time of year to a high of 50-60 during summer... so I take vit-d3 (cholecalciferol) tablets 1000IU (from toucan health foods) from Sep-Apr these days. Obviously get it measured first and ask the nephs advice on what to take as some stuff has calcium carbonate in it, some has vitd2, some has vitA (which offsets the vitd somehow) and some stuff can cause calcification which is less than ideal. I got advice from the nephs after they saw vitd blood test result and for me native vitd3 was what they suggested for me. My balance and stiffness etc get a bit better then.
Also steroids are great for hiding pain .. so it might be as simple as that ... when I was on 5mg a day I felt indestructible .. lol... if only!
Anyway .. might be worth asking Southmead or gp for a DEXA and a vit-d test if you've not had them.. nothing to lose from finding out if there is a problem I guess and plenty of possible upside if they find out there is and can help with it
Hope life is being kind enough to you otherwise ..
Post Number: 217
|Posted on Saturday, March 03, 2012 - 12:12 pm: ||
Now I realised Ivy is you I've just looked back at yr posts.. can I ask how yr PTH is doing ?
I was talking to one of the Southmead nephs about when to do parathyroidectomy and he was pretty clear that they normally only start to consider it at 20+
Obviously if your calcium is running high then you def need to be careful about possible calcification - that might explain stiffness too .. how is yr phosphate .. (and hence your calcium x phosphate product).. is that looking like 3+ ?
I know Dr D at Southmead will understand it all so maybe its either not a problem or not one which there's an obvious way of dealing with.
As for colchicine.. when I used to take it years back it could take 3 or 4 or even more days before it had effect. I took it until my tum was too squishy to want to take any more ... and that was pretty much what it needed to try and clear things up. Whether that's sensible as a transplantee is another matter since the cyclo/tacro needs to be absorbed well .. so upset tums can cause problems with drug levels etc!
Anyways.. good luck with getting the gout sorted too .. its so painful and annoying.
Post Number: 25
|Posted on Saturday, March 03, 2012 - 12:42 pm: ||
Hi Keith thanks for all the info i am sure i read somewhere that most patients who have been on pred for years i was for 3 years will have some bone loss.
My bloods well i can `help you with that.
creatinine 124 (i know pretty good)
calcium 2.66 (has been as high as 2.95 recently)
adj clacium 2.56
urate 400 (increasing alloppurinol from 200mg to 300 after this attack subsides.
Any reflection or feedback would be helpful.
my main problems is balance i feel lie i am being pulled to the right all te time,joint pain shoulders neck, lower back, , and the gout of course.
hope you are well?
i am on 20mg of pred for gout at mo daily so feel invincible i will go down like a sack of spuds once the pred stops.(
Post Number: 219
|Posted on Saturday, March 03, 2012 - 01:11 pm: ||
All looks really gd to me tbh .. I'd be more than happy with that lot and I'm only at 8yr ish post tx!
The alkphos is the only one I'd be querying ... that can cause (or maybe be a sign of? I'm not 100% sure which) bone problems as well as a liver thing, so maybe it is something they can help with (not sure how though).
At 400 urate you shouldn't have gout, from what I understand ... but maybe that is a typo by the docs or something. I thought gout is like 600-700 urate. Again .. maybe worth double checking if they think 400 urate can cause gout. Mine runs at 440-470 post tx and I don't have gout post tx,
As for the gout .. silly question but you do stop your allopurinol when you take colchicine right ? Check with the nephs if not .. allopurinol can make gout worse when you do have an attack .. its used to keep urate low but its mechanism makes the gout flare worse if you keep on taking it. My protocol was to take allopurinol till I have an attack, then switch it for the colchicine til I have the runs.. then stop colchicine ... then wait a day or two .. then if gout is gone go back to allopurinol, if gout not gone then recommence colchicine.
Times change and maybe protocols do too.. but if your're not doing similar to what I was then maybe ask why not ?
As for the balance stuff maybe check vitD and try to get a dexa done - it sounds like neurological and bone stuff to me but firstly I don't really know and secondly I don't know what to do about it even if it is (cant reduce yr drugs I guess, as yr kidney is doing so well) .. sorry!
All good enough with me .. I was on adoport for a bit but it gave me IBS for some reason .. back on prograf now luckily and IBS gone.. funny how stuff affects some people and not others.
Post Number: 26
|Posted on Saturday, March 03, 2012 - 02:55 pm: ||
Yeah i don't understand it either Keith urate 400 has been as low as 350 since starting the allopurinol. They have never told me to stop allopurinol during a flare up as i beleive this would make it worse but only never to increase allopurinol during a flare up as that will prolong an attack.
apparently i have been told the alkaline phosphate enzymes rise due to allopurinol so i am trusting that theory for the moment.
i have written to Dr Duds suggesting a DEXA scan and also a vitamin D
check as i have had neither.
thanks for all your suggestions, seems weird to me but my balance seems improved on pred? could it be lowering my calcium? could it be easing a musculo skeletal problem? or reducing some inflammation in the inner ear? who knows.
Interestingly i think you are on tacro which is i believe is less likely to trigger gout, i am still on cyclo.
thanks for the insights